Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 2, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 18, 2002, 5:28 PM CDT for Ogle County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 5:28 PM CDT (22:28 UTC)
- Expired
- Apr 18, 2002, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Ogle County, IL
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 182228 SVRCHI ILC141-182315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 527 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 615 PM CDT * AT 525 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF POLO...OR ABOUT 12 MILES NORTH OF STERLING. THE STORM WAS MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... POLO AROUND 530 PM CDT. BYRON AROUND 600 PM CDT. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4200 8975 4189 8964 4210 8931 4218 8946 BRUMER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:01 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 18, 4:01 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 PM CDT THU APR 18 2002 ONGOING INTENSE/SEVERE CONVECTION CURRENTLY MOVING ENE OUT OF IA INTO NW IL WITH MEAN MID LEVEL FLOW. SHOWERS FADED OUT AS MOVED ENE ACROSS THE MS RIVER OUT OF NE MO INTO W CENTRAL IL EARLIER...BUT NEW INTENSE CONVECTION HAS RECENTLY DEVELOPED JUST W OF THE MS RIVER AS SHORT WAVE LIFTS NE INTO MO. EXPECT THESE TWO LINES TO CONTINUE TO FILL IN AND MOVE INTO NW IL LATE THIS AFTERNOON ALONG AXIS OF GREATEST INSTABILITY...BUT MAY SLOW A BIT IN THEIR EASTWARD PROGRESS AS THEY ENCOUNTER LOWER 50 DEW POINTS ACROSS NORTHERN IL. APPROACH OF DRY LINE AND COLD FRONT LATER THIS EVE WILL KEEP TSRA GOING WELL INTO THE NIGHT AS IT PUSHES INTO NE IL. COLD FRONT CONTINUES INTO NW IN DURING THE MORNING BEFORE SLOWING IN CENTRAL IL DURING THE AFTERNOON AND EVENTUALLY BECOMING STATIONARY ACROSS SOUTHERN IN AND CENTRAL IA BY EVE AS A SURFACE WAVE DEVELOPS IN MO...MOVING TO THE LOWER OH VALLEY BY SAT MORNING. THIS BRINGS OVERRUNNING RAIN INTO CENTRAL IL AND INTO AT LEAST THE SOUTHERN PART OF THE CWA FRI NIGHT. THE COLD SURFACE HIGH SETTLES FURTHER ACROSS THE UPPER MIDWEST SAT IN THE WAKE OF THIS WAVE WITH CONTINUED COLD ADVECTION IN THE LOWER LAYERS. FLOW DOWN THE LAKE PERSISTS THROUGH WEEKEND AND WILL CERTAINLY MAKE INFLUENCE OF STILL VERY CHILLY MID LAKE WATERS KNOWN. .CHI...NONE TRS
In the hours before
Special weather statement, Apr 18, 12:00 PM CDT, 5 hours 28 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT THU APR 18 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. FOR THIS AFTERNOON...THE SLIGHT RISK IS WEST OF A MCHENRY TO STREATOR LINE WHERE THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. FOR TONIGHT...THE SLIGHT RISK WILL SPREAD EAST ACROSS THE REST OF THE AREA DURING THE EVENING. THE THREATS WILL REMAIN LARGE HAIL AND DAMAGING WINDS...WITH WINDS BECOMING THE PREDOMINANT THREAT BY LATE EVENING. LOW PRESSURE WILL MOVE EAST NORTHEAST ACROSS SOUTHERN MINNESOTA THIS AFTERNOON AND CENTRAL WISCONSIN THIS EVENING...WITH ITS TRAILING COLD FRONT MOVING EAST ACROSS IOWA AND INTO NORTHWESTERN ILLINOIS. A MID LEVEL WAVE WILL MOVE RAPIDLY NORTHEAST FROM THE OZARKS TO THE MID MISSISSIPPI VALLEY THIS AFTERNOON...AND ACROSS NORTHERN ILLINOIS THIS EVENING. THIS WAVE...COMBINED WITH DAYTIME HEATING...ACTING ON UNSTABLE AIR ALREADY IN PLACE AHEAD OF THE COLD FRONT...WILL CONTINUE TO GENERATE THUNDERSTORMS. THESE STORMS WILL MOVE EAST ACROSS THE MISSISSIPPI RIVER LATER THIS AFTERNOON...AND CONTINUE INTO NORTHERN ILLINOIS AND ADJACENT NORTHWEST INDIANA TONIGHT. TRS
Special weather statement, Apr 18, 4:00 PM CDT, 1 hour 28 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011- 019-191100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT THU APR 18 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL ILLINOIS...AND A SLIGHT RISK ELSEWHERE TONIGHT. FOR LATE THIS AFTERNOON THROUGH THIS EVENING...THE MODERATE RISK IS NORTH AND WEST OF A MCHENRY TO DIXON LINE...WITH A SLIGHT RISK ELSEWHERE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE IN NORTH CENTRAL ILLINOIS. DAMAGING WINDS WILL BECOME THE PREDOMINANT THREAT BY LATE EVENING. LOW PRESSURE WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS CENTRAL WISCONSIN THIS EVENING...WITH ITS TRAILING COLD FRONT MOVING EAST ACROSS IOWA AND INTO NORTHWESTERN ILLINOIS. A MID LEVEL WAVE WILL MOVE NORTHEAST FROM MISSOURI ACROSS NORTHERN ILLINOIS THIS EVENING. THIS WAVE...ACTING ON UNSTABLE AIR IN PLACE AHEAD OF THE COLD FRONT WILL CONTINUE TO SUPPORT THUNDERSTORMS THIS EVENING. THE LINE OF STORMS WILL MOVE EAST FROM THE MISSISSIPPI VALLEY INTO NORTHERN ILLINOIS AND ADJACENT NORTHWEST INDIANA TONIGHT. TRS
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 6:07 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 38 min |
| Apr 18, 6:21 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 39 min |
| Apr 18, 6:49 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.